Quantum Diffusion and Delocalization for Band Matrices with General Distribution

Abstract

We consider Hermitian and symmetric random band matrices H in \({d \geqslant 1}\) dimensions. The matrix elements H xy , indexed by \({x,y \in \Lambda \subset \mathbb{Z}^d}\), are independent and their variances satisfy \({\sigma_{xy}^2:=\mathbb{E} |{H_{xy}}|^2 = W^{-d} f((x - y)/W)}\) for some probability density f. We assume that the law of each matrix element H xy is symmetric and exhibits subexponential decay. We prove that the time evolution of a quantum particle subject to the Hamiltonian H is diffusive on time scales \({t\ll W^{d/3}}\) . We also show that the localization length of the eigenvectors of H is larger than a factor \({W^{d/6}}\) times the band width W. All results are uniform in the size |Λ| of the matrix. This extends our recent result (Erdős and Knowles in Commun. Math. Phys., 2011) to general band matrices. As another consequence of our proof we show that, for a larger class of random matrices satisfying \({\sum_x\sigma_{xy}^2=1}\) for all y, the largest eigenvalue of H is bounded with high probability by \({2 + M^{-2/3 + \varepsilon}}\) for any \({\varepsilon > 0}\), where \({M := 1 / (\max_{x,y}\sigma_{xy}^2)}\) .

References

  1. 1

    Erdős, L., Knowles, A.: Quantum diffusion and eigenfunction delocalization in a random band matrix model. Commun. Math. Phys. (2011). Preprint. arXiv:1002.1695

  2. 2

    Feldheim O., Sodin S.: A universality result for the smallest eigenvalues of certain sample covariance matrices. Geom. Funct. Anal. 20(1), 88–123 (2010)

    MathSciNet  MATH  Article  Google Scholar 

  3. 3

    Anderson, G., Guionnet, A., Zeitouni, O.: An introduction to random matrices. In: Studies in Advanced Mathematics, vol. 118. Cambridge University Press, Cambridge (2009)

  4. 4

    Sodin S.: The spectral edge of some random band matrices. Ann. Math. (2) 172(3), 2223–2251 (2010)

    MathSciNet  MATH  Article  Google Scholar 

  5. 5

    Soshnikov A.: Universality at the edge of the spectrum in Wigner random matrices. Commun. Math. Phys. 207(3), 697–733 (1999)

    MathSciNet  ADS  MATH  Article  Google Scholar 

  6. 6

    Stanley R.P.: Enumerative Combinatorics, vol. 2. Cambridge University Press, Cambridge (1999)

    Book  Google Scholar 

  7. 7

    Stroock D.: Probability Theory, and Analytic View. Cambridge University Press, Cambridge (1999)

    Google Scholar 

  8. 8

    Vu V.: Spectral norm of random matrices. Combinatorica 27(6), 721–736 (2007)

    MathSciNet  MATH  Article  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to László Erdős.

Additional information

L. Erdős’s research was partially supported by SFB-TR 12 Grant of the German Research Council.

A. Knowles’s research was partially supported by NSF Grant DMS-0757425.

Communicated by Abdelmalek Abdesselam.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Erdős, L., Knowles, A. Quantum Diffusion and Delocalization for Band Matrices with General Distribution. Ann. Henri Poincaré 12, 1227 (2011). https://doi.org/10.1007/s00023-011-0104-5

Download citation

Keywords

  • Chebyshev Polynomial
  • Vertex Label
  • Entropy Factor
  • Band Matrix
  • Small Edge